Systemic toxic effects associated with high-dose verapamil infusion and chemotherapy administration

Gregory D. Pennock, William S. Dalton, William R. Roeske, Christopher P. Appleton, Kurt Mosley, Patricia Plezia, Thomas P. Miller, Sydney E. Salmon

Research output: Contribution to journalArticle

162 Scopus citations

Abstract

Aside from its more conventional uses as a cardiovascular drug, the calcium channel blocker verapamil has recently been added to chemotherapeutic regimens to reduce drug resistance in B-cell and other neoplasms that express the P-glyco-protein. We recently treated patients with continuous-infusion verapamil (0.15 mg/kg per hour to 0.60 mg/kg per hour) over a 5-day period in combination with continuous-infusion vincristine and doxorubicin plus oral dexamethasone. Seventy-one courses involving 35 hospitalized patients were prespectively studied for cardiovascular and other side effects. Cardiovascular side effects were observed most frequently and consisted of first-degree heart block, hypotension, sinus bradycardia, and junctional rhythms. We observed higher degree heart block, but the QRS interval remained narrow and the ventricular escape rate remained relatively normal. Effects on mean arterial pressure, heart rate, and PR interval were both time and dose related. Severe, symptomatic congestive heart failure was rarely observed. The most common noncardiovascular side effects were constipation, peripheral edema, and weight gain. All systemic toxic effects observed were easily treated or disappeared with either temporary or permanent discontinuation of the verapamil infusion or by a decrease in the dose of verapamil. We conclude that the cardiovascular side effects associated with continuous, high-dose intravenous verapamil therapy are significant and dose limiting but are rapidly reversible. Less cardiotoxic chemosensitizers are needed to reverse multidrug resistance in cancer. [J Natl Cancer Inst 83:105-110,1991].

Original languageEnglish (US)
Pages (from-to)105-110
Number of pages6
JournalJournal of the National Cancer Institute
Volume83
Issue number2
DOIs
StatePublished - Jan 16 1991

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Systemic toxic effects associated with high-dose verapamil infusion and chemotherapy administration'. Together they form a unique fingerprint.

  • Cite this

    Pennock, G. D., Dalton, W. S., Roeske, W. R., Appleton, C. P., Mosley, K., Plezia, P., Miller, T. P., & Salmon, S. E. (1991). Systemic toxic effects associated with high-dose verapamil infusion and chemotherapy administration. Journal of the National Cancer Institute, 83(2), 105-110. https://doi.org/10.1093/jnci/83.2.105